Missouri, 2002

Ice Storm in Missouri, December 3 to 4, 2002

December 3 to 4, 2002 · NWS MEG · 2 events in 2 counties and zones

A mix of sleet and freezing rain fell on the Missouri bootheel. The icy conditions caused many trees and power lines to fall down.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A mix of sleet and freezing rain fell on the Missouri bootheel. The icy conditions caused many trees and power lines to fall down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 3, 9:45 PM CST, 15 minutes earlier.

Area forecast discussion, Dec 3, 9:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
945 PM CST TUE DEC 3 2002

LATEST MODEL RUNS CONSISTENT WITH EARLIER OUTPUT IN CALLING FOR A
SIGNIFICANT WINTER WEATHER EVENT IN THE MIDSOUTH...ESPECIALLY FOR
THE NORTHERN THIRD OF THE AREA. CANADIAN HIGH PRESSURE IS ENTRENCHED
BUT...AN UPPER LOW IN THE SOUTHWEST AND A SURFACE LOW IN TEXAS WILL
BRING LOTS OF MOISTURE UP OVER THE CWA BEGINNING LATE THIS AFTERNOON
AND LASTING INTO WEDNESDAY EVENING. HIGH CLOUDS HAVE ALREADY
BLANKETED THE MIDSOUTH. UNFORTUNATELY...ITS NOT GOING TO GET VERY
WARM TODAY...AND FREEZING TEMPERATURES ARE EXPECTED TNGT IN THE
NORTHERN MIDSOUTH. SOUNDINGS AND QPF INDICATE SIGNIFICANT AMOUNTS OF
FREEZING RAIN ARE POSSIBLE TNGT IN THE JBR/DYR ZONES. ELSEWHERE...
COLD RAIN IS EXPECTED. WINTRY PCPN WILL CONTINUE WED...WITH
ADDITIONAL ACCUMULATIONS OF ICE IN N COUNTIES. A MIX OF SLEET AND
SNOW WILL DEVELOP LATER IN THE AFTERNOON AND MOVE INTO CENTRAL AND
SOUTHERN COUNTIES BY EVENING. ALL COUNTIES TO HAVE CHANCE OF SNOW WED
NIGHT.

.MEG...WINTER STORM WATCH OVER NORTHEAST ARKANSAS...MISSOURI
BOOTHEEL...NORTHERN PORTIONS OF WEST TENNESSEE.

RENCH
Hazardous weather outlook, Dec 3, 3:15 PM CST, 6 hours 45 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
315 PM CST TUE DEC 3 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...INCLUDING TONIGHT.

A DEVELOPING STORM SYSTEM OVER TEXAS WILL CAUSE RAIN TO OVERSPREAD
THE AREA THIS EVENING. COLDER AIR PUSHING IN FROM THE NORTH WILL
CAUSE THE RAIN TO CHANGE OVER TO FREEZING RAIN AND SLEET LATE
TONIGHT ACROSS NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL AND
NORTHERN PORTIONS OF WEST TENNESSEE. SIGNIFICANT ICE ACCUMULATIONS
ARE POSSIBLE OVER THAT AREA LATE TONIGHT.

DUE TO THE THREAT OF SIGNIFICANT ICE ACCUMULATIONS...AN ICE STORM
WARNING HAS BEEN ISSUED FOR TONIGHT AND WEDNESDAY ACROSS NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL AND NORTHERN PORTIONS OF WEST
TENNESSEE.

.DAYS TWO THROUGH SEVEN...INCLUDING WEDNESDAY THROUGH MONDAY.

FREEZING RAIN AND SLEET WILL CONTINUE OVER NORTHEAST ARKANSAS...THE
MISSOURI BOOTHEEL AND NORTHERN PORTIONS OF WEST TENNESSEE ON
WEDNESDAY WITH ADDITIONAL ICE ACCUMULATIONS. COLD RAIN WILL CONTINUE
ACROSS EAST CENTRAL ARKANSAS...THE SOUTHERN HALF OF WEST TENNESSEE
AND ALL OF NORTH MISSISSIPPI.

THE PRECIPITATION WILL GRADUALLY CHANGE OVER TO SNOW ACROSS PORTIONS
OF NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL DURING THE DAY
WEDNESDAY. THE RAIN MAY BEGIN MIXING WITH SNOW OVER THE REST OF EAST
ARKANSAS...EXTREME SOUTHWEST TENNESSEE...AND NORTHWEST MISSISSIPPI
WEDNESDAY AFTERNOON.

BY WEDNESDAY NIGHT...MOST OF THE PRECIPITATION WILL BE ENDING AS THE
STORM SYSTEM MOVES TO THE EAST...BUT SOME LIGHT SNOW OR FLURRIES
COULD PERSIST OVER THE MIDSOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE
INTERNET AT (LOWER CASE): HTTP://WWW.SRH.NOAA.GOV/MEG.

SWC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 ice storm. Local standard time, as filed.

Ice Storm, Dunklin

When
December 3, 10:00 PM CST to December 4, 6:00 AM CST
Where
Dunklin forecast zone
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
36.106, -90.166 (the zone’s center; the record gives no point)

Ice Storm, Pemiscot

When
December 3, 11:00 PM CST to December 4, 7:00 AM CST
Where
Pemiscot forecast zone
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
36.211, -89.785 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326070, 5326071.